Alert archive / Missouri / Tornado Warnings in 1999
Tornado Warning 43, NWS St. Louis, MO
NWS St. Louis, MO issued this tornado warning at Jun 4, 1999, 4:15 PM CDT for Lewis County, Missouri. It was in force for 35 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1999, 4:15 PM CDT (21:15 UTC)
- Expired
- Jun 4, 1999, 4:50 PM CDT
- In force
- 35 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties
County Lewis County, MO
The radar
The St Louis radar (KLSX), 179 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:35 PM CDT | Hail 2.5 | Williamstown, MO | |
| Jun 4, 4:45 PM CDT | Hail 0.75 | Canton, MO | |
| Jun 4, 4:45 PM CDT | Hail 1 | Canton, MO | |
| Jun 4, 4:45 PM CDT | Hail 0.75 | Monticello, MO | |
| Jun 4, 4:45 PM CDT | Tornado F0 | Canton, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSTL 042115 TORSTL MOC111-042150- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 415 PM CDT FRI JUN 4 1999 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * TORNADO WARNING FOR... LEWIS COUNTY IN NORTHEASTERN MISSOURI * UNTIL 450 PM CDT * AT 414 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 8 MILES NORTHWEST OF MONTICELLO... MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN THE PATH... MONTICELLO NEW COURT CANTON IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW! A BASEMENT OFFERS THE BEST PROTECTION. IF NOT AVAILABLE...MOVE TO THE LOWEST FLOOR AND SEEK SHELTER IN A SMALL INTERIOR ROOM. STAY AWAY FROM OUTSIDE WApLLS AND WINDOWS. MOBILE HOMES SHOULD BE ABANDONED IN FAVOR OF A MORE SUBSTANTIAL STRUCTURE. DO NOT TRY TO OUTRUN A TORNADO IN A VEHICLE JPK/RP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:18 PM CDT, 57 minutes earlier.
Area forecast discussion, Jun 4, 3:18 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 318 PM CDT FRI JUN 4 1999 MAIN FCST PROBLEM: TEMPS AND PCPN...IF ANY... ALL MODELS INITIALIZED SIMILARLY THIS MORNING WITH RESPECT TO 1200Z WV IMAGE. MODELS DIFFER MAINLY IN TIMING OF EJECTING DEEP 500MB TROF NEWD AS AN OPEN WAVE. ETA SLOWEST WITH THE SHRT WV WHILE NGM THE FASTEST...AVN VERY CLOSE TO ETA SOLN. WILL GIVE THE NOD TO THE SLOWER ETA/AVN SOLNS SINCE DEEP LOW WILL PROBLY BE SLOW TO MOVE OUT INITIALLY. ANYWAY ALL MODELS AGREE WITH BUILDING 500MB HTS ACROSS MO DURG THE NEXT 24 TO 36 HRS. THIS WILL LEAD TO STRENGTHENING MID-LEVEL CAP AND SUPPRESSING TSTM DVLPMNT THRU SUN AM. LATEST SFC ANALYSIS HAD WARM FNT WELL TO THE NORTH OF THE CWA. OUTFLOW FROM TSTM COMPLEX OVER IA HAD PUSHED INTO NORTHERN MO. DWPTS IN THE LOWER 70S QUITE COMMON THRU THE AREA WITH TEMPS IN THE MID TO UPPER 80S. THE AIRMASS WAS UNSTABLE BUT DESPITE THIS...A CAP AROUND 850MBS WAS PREVENTING CONVCTN FROM FIRING OVER THE AREA...WITH THE EXCEPTION OF SOME CU. AFTN TEMPS WOULD HAVE TO REACH AT LEAST 92 DEG BEFORE LFC REACHED. THE EXECPTION IS OVER THE EXTREME NRN COUNTIES OF MORGAN...MILLER...AND MARIES. WILL PUT IN A 20 PCT POP FOR THOSE COUNTIES. THIS IS DUE TO THE PSSBLTY OF OUTFLOW BOUNDARY BEING KICKED SWD FROM TSTM COMPLEX ACROSS NERN MO. OUTFLOW BOUNDARY WOULD ADD THE IMPETUS TO BREAKING CAP...IF THIS BOUNDARY OCCURS. OTHERWISE WX CONDITIONS WILL BE SUMMERLIKE FOR THIS WEEKEND WITH TEMPS IN THE UPPER 80S TO LOWER 90S AND LOWS NR 70. THE DEEP UPPER LOW WILL BE KICKED NEWD TO THE NRN PLNS SAT NGT AND SUN. 500 HTS WILL FALL SOMEWHAT ON SUNDAY BUT BELIEVE THAT CAP WILL BE TOO STG TO ALLOW TSTM OVER THE WRN PTN OF CWA SAT NGT THRU SUN AM. UPPER JET ASSOC WITH EJECTED 500MB SHRT WV WILL BE CNTRD OVER THE NRN PLNS ON SUN...WITH RR QUAD OF JET AFFECTING SWRN MO. THIS WILL PROVIDE A SOURCE FOR MID-LEVEL LIFT. 500HTS WILL CONT TO FALL BY SUN EVE...IMPLYING SOME COOLING ALOFT AND AN EROSION OF CAP. SINCE SFC BASED INSTAB WILL EXIST...THERE IS THE POSSIBILITY FOR TSTMS TO DVLP LATE SUN AFTN OR SUN EVE. THE QUESTION IS...WILL THE CAP HOLD OR NOT? WILL OPT TO LEAVE MENTION OF PCPN OUT OF THE FCST FOR SUN BUT WILL MENTION FOR SUN NGT IN XTNDED FCST. WENT A FEW DEGREES WARMER ON FWC AND FAN GUID ON TEMPS. CCF SGF UU 069/089 070/088 066 12-00- JLN UU 070/092 070/089 068 12-00- D.STEINMETZ
In the hours before
Special weather statement, Jun 4, 1:45 PM CDT, 2 hours 30 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ009-010-018-019-026- 027-034>036-041-042-047>052-059>065-072>075-084-085-099-042200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 145 PM CDT FRI JUN 4 1999 THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. DUE TO THE VERY WARM AND HUMID AIR FUELING THESE STORMS...HAIL AND HIGH WINDS MAY OCCUR WITH SOME OF THE STRONGER STORMS. SPOTTER ACTIVATION MAY BECOME NECESSARY...SO STORM SPOTTER GROUPS AND EMERGENCY MANAGERS ARE URGED TO MONITOR WEATHER DEVELOPMENTS. THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST LOUIS. ARE$AS INCLUDED ARE PORTIONS OF NORTHEAST...CENTRAL...EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. TRUETT
Special weather statement, Jun 4, 2:55 PM CDT, 1 hour 20 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ009-010-018-019-026- 027-034>036-041-042-047>052-059>065-072>075-084-085-099-042200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 255 PM CDT FRI JUN 4 1999 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THIS AFTERNOON AND EVENING OVER PARTS OF NORTHEAST AND EAST CENTRAL MISSOURI...AND ADJACENT AREAS OF WESTERN ILLINOIS. THIS SLIGHT RISK AREA IS GENERALLY ALONG AND EAST OF A KIRKSVILLE...FULTON MISSOURI LINE. THUNDERSTORMS WILL MOVE THROUGH NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS THIS AFTERNOON...AND MAY PUSH INTO EAST CENTRAL MISSOURI AND PARTS OF SOUTHWEST ILLINOIS EARLY THIS EVENING. DUE TO THE VERY WARM AND HUMID AIR FUELING THESE STORMS...HAIL AND HIGH WINDS MAY OCCUR WITH SOME OF THE STRONGER STORMS. A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN POSTED FOR NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS UNTIL 7 PM. STORM SPOTTER GROUPS IN EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS SHOULD REMAIN ALERT FOR POSSIBLE SKYWARN ACTIVATION LATER THIS AFTERNOON OR EARLY THIS EVENING. THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST LOUIS. AREAS INCLUDED ARE PORTIONS OF NORTHEAST...CENTRAL...EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. TRUETT
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:49 PM CDT | Severe Thunderstorm Warning | LSX | Clark, Scotland | 46 min |
| Jun 4, 3:39 PM CDT | Severe Thunderstorm Warning | LSX | Clark, Scotland | 46 min |
| Jun 4, 3:53 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 47 min |
| Jun 4, 4:28 PM CDT | Severe Thunderstorm Warning | LSX | Clark | 32 min |
| Jun 4, 4:56 PM CDT | Tornado Warning | LSX | Lewis | 34 min |
| Jun 4, 6:45 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 60 min |
| Jun 4, 6:45 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 60 min |
Nearby
Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.